The husband above.
I panicked. Just around midnight. Minutes after I took my once nightly injection of my long-acting insulin.
Had I taken my once nightly shot, twice?
Like others with type 1 diabetes who don’t use an insulin pump, I take what’s called MDI. Multiple Daily Injections. I take an injection of rapid-acting insulin before meals and snacks to lower the rise of my blood sugar produced from carbohydrates.
I also take an injection of long-acting insulin once a day for the background metabolic functions that require insulin.
For years I took this once daily injection at 9 AM. But when I switched my long-acting insulin, from Lantus to Toujeo recently, taking Toujeo at night seemed to work better for me. Now I take it every evening at 9 PM. Yet, this habit isn’t really fully formed yet.
It was easier to take my once-a-day insulin in the morning. I’d take it at the same time I took my rapid-acting insulin to cover breakfast. But there is nothing to remind me to take my 9 PM injection.
So I’ve written it onto my computer calendar. It’s there in the box every day. Well, every night. Of course this does require me to be behind my computer at 9 PM to see the calendar alert. Sadly, I usually am, but that’s another story.
Last night, though, from 8 to 10 PM I was watching a movie on my iPad sitting on the couch. Chances are my calendar alert came up on my iPad but, watching the movie and intermittently Facebooking a friend, I likely didn’t see it.
Yes, the horrible dopamine of social media and multi-tasking had kidnapped my diabetes-tasking-mind. But I was trying to do a good deed. My “friend” had asked, “How do I adjust my long-acting insulin for flying to Germany?”
Of course this should have reminded me to take my own insulin injection. And, maybe I had. That was the problem, now at midnight. I couldn’t remember if I had. Please, no sneers, life with diabetes is tough enough.
Reviving myself from my near slumber, I ambled into the kitchen where I keep my long-acting insulin pen. I stared at the pen begging it to answer my unspoken question, “Did I stick you in my body just a few hours ago?”
When I’m not certain I can usually answer that question by remembering where on my body I injected. If that doesn’t work, I try to remember where in my apartment – in the kitchen, in the bathroom, on the couch? I was coming up blank.
When I was using Lantus, I relied on a Timesulin cap to keep track for me whether or not I had taken my shot. Timesulin is a pen cap with a counter in it. I always knew how long it had been since my last shot. Simple, yet fantastically effective.
But Timesulin doesn’t make a cap for Toujeo. And while I was using my Timesulin cap on an old Lantus pen, “shadowing” my Toujeo injections, the cap’s battery had run out just three days ago. I was in the process of getting a replacement.
Standing right at the fork of do I or don’t I, I dialed up my dose and injected. If this was my second long-acting shot of the night, I would have double my dose of insulin in my body for the next 24 plus hours.
This month I’ll have lived with type 1 diabetes forty-four years. Yet, for anyone who has it, we know every day is a new day.
Years in don’t prevent making a mistake. Or being at risk every day and every night for taking too much insulin. Leaving you wondering, as I was now, if I was about to overdose in a few hours and not wake up. Trust me, that’s a terrifying feeling.
Immediately after I took the shot, I googled, “Who has double dosed their basal insulin?” “What do you do if you take two long-acting shots by mistake?” I read the stream of comments and then followed the strategy many well-wishers suggested. Set your alarm and wake up every two hours to check your blood sugar.
I read for another hour til 1 AM and set my alarm for 3 AM. Laying there, I wondered how long it would take my husband, who was in Holland on business, to discover tomorrow that I hadn’t woken up, but had died.
Next thing I knew I heard music. It was my alarm. Instinctively I scanned my body for signs of low blood sugar: Was I convulsing? Was my heart beating frantically? Was I sweating? Were my thoughts muddled? No, no, no, no, a very good sign.
I walked to my bureau where I had laid out my glucose meter ready for the check. Before going to sleep my blood sugar was 135 mg/dl (7.5 mmol/l). Voila, a lovely 120 mg/dl (6.6 mmol/l)! I had not taken two shots. This small overnight drop in my blood sugar is my normal.
In the morning my blood sugar was 105 mg/dl (5.8 mmol/l). Fantastic, no worries. But I do worry.
It can happen again. It can happen anytime. And I wonder if the chances will grow greater that I forget if I took a shot or not as I get older.
Type 1 diabetes is not just arduous to take care of. It is a scary disease. Frightening for the almost inevitable miscalculations that will occur in a lifetime of every days.
I, like many people, have mixed up my rapid-acting and long-acting insulin. Once, exactly a year ago. Drinking a quarter cup of maple syrup prevented a near death experience then.
Insulin is a dangerous drug yet we must rely on it to live.
But please don’t forget, those of us who live with type 1 diabetes, and to a lesser degree those with type 2 diabetes who take insulin, are making daily decisions for their health – that can just as easily snatch their lives away any day, or any night.